Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 33, NWS Lubbock, TX

May 10, 201124 counties in Texas

NWS Lubbock, TX issued this red flag warning at May 10, 2011, 9:24 PM CDT for 24 counties in Texas. It took effect at May 11, 2011, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2011, 9:24 PM CDT (02:24 UTC)
In effect from
May 11, 2011, 12:00 PM CDT
Expired
May 11, 2011, 9:00 PM CDT
In force
9 hr
Issued by
NWS Lubbock, TX
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
3567 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

819 
WWUS84 KLUB 110224
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
924 PM CDT TUE MAY 10 2011

TXZ021>044-111200-
/O.EXP.KLUB.FW.W.0032.000000T0000Z-110511T0200Z/
/O.UPG.KLUB.FW.A.0034.110511T1700Z-110512T0200Z/
/O.NEW.KLUB.FW.W.0033.110511T1700Z-110512T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
924 PM CDT TUE MAY 10 2011

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT WEDNESDAY FOR
SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...RELATIVE HUMIDITY
VALUES OF 15 PERCENT OR LESS AND HIGH FIRE DANGER FOR THE SOUTH
PLAINS...ROLLING PLAINS...AND EXTREME SOUTHERN TEXAS PANHANDLE...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM CDT WEDNESDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

MOISTURE LEVELS WILL IMPROVE OVERNIGHT AS THE DRYLINE PUSHES BACK
WEST TO THE TEXAS/NEW MEXICO STATE LINE.  HOWEVER...THIS BOUNDARY
WILL RAPIDLY MOVE BACK TO THE EAST THROUGH THE MORNING WEDNESDAY.

AS A RESULT...CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER
CONDITIONS WILL AGAIN DEVELOP WEDNESDAY AFTERNOON. WINDS OF 25
TO 30 MPH AND RELATIVE HUMIDITY VALUES BETWEEN 5 AND 10 PERCENT
WILL BE POSSIBLE. WITH FUELS ALREADY BADLY STRESSED BY DROUGHT... 
CONDITIONS WILL BE WILL BE FAVORABLE FOR RAPID FIRE SPREAD AND 
WILDFIRE DEVELOPMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

JORDAN
2 follow-up statements
038 
WWUS84 KLUB 110952
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
452 AM CDT WED MAY 11 2011

TXZ021>044-112100-
/O.CON.KLUB.FW.W.0033.110511T1700Z-110512T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
452 AM CDT WED MAY 11 2011

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...
RELATIVE HUMIDITY VALUES OF 15 PERCENT OR LESS AND HIGH FIRE
DANGER FOR THE EXTREME SOUTHERN PANHANDLE...THE SOUTH PLAINS AND
THE ROLLING PLAINS...

...DANGEROUS WIND DRIVEN WILDFIRES POSSIBLE THIS AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING. 

MORNING THUNDERSTORMS AND RAINFALL WILL NOT BE WIDESPREAD OR HEAVY
ENOUGH TO LESSEN THE AMBIENT FIRE DANGER APPRECIABLY. INSTEAD...WIDESPREAD
LIGHTNING THIS MORNING ON DROUGHT STRICKEN FUELS WILL INCREASE THE
RISK OF FIRE STARTS ONCE CRITICAL FIRE WEATHER DEVELOPS THIS AFTERNOON.

WIDESPREAD CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER WILL
OVERSPREAD THE REGION LATER TODAY. AFTERNOON RELATIVE HUMIDITY
VALUES WILL DROP INTO THE SINGLE DIGITS AS WESTERLY WINDS INCREASE
INTO THE 20 TO 30 MPH RANGE AT 20 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
IMMINENT. A DANGEROUS FIRE WEATHER SITUATION IS DEVELOPING.
WEATHER CONDITIONS FAVORABLE FOR DANGEROUS WIND-DRIVEN WILDFIRES
IS EXPECTED. IF YOU SMELL SMOKE...OBSERVE A WILDFIRE IN YOUR
IMMEDIATE VICINITY... OR IF LOCAL AUTHORITIES ADVISE YOU TO
EVACUATE...LEAVE THE PREMISES IMMEDIATELY IN FAVOR OF A SAFE
LOCATION. AVOID ALL ACTIVITIES THAT MAY PRODUCE OPEN FLAMES OR
SPARKS OUTDOORS.

&&

$$
524 
WWUS84 KLUB 112054
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
354 PM CDT WED MAY 11 2011

TXZ021>044-120200-
/O.CON.KLUB.FW.W.0033.000000T0000Z-110512T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
354 PM CDT WED MAY 11 2011

...A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...RELATIVE HUMIDITY
VALUES OF 15 PERCENT OR LESS AND EXTREME FIRE DANGER FOR THE EXTREME
SOUTHERN PANHANDLE...THE SOUTH PLAINS AND THE ROLLING PLAINS...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING.

WIDESPREAD LIGHTNING EARLIER TODAY ON DROUGHT STRICKEN FUELS WILL
CONTINUE A RISK FOR WILD FIRE STARTS AS CRITICAL FIRE WEATHER
CONDITIONS PERSIST INTO THE EARLY EVENING HOURS.

WIDESPREAD CRITICAL FIRE WEATHER WILL CONTINUE LATE THIS AFTERNOON
AND EARLY THIS EVENING. RELATIVE HUMIDITY VALUES WILL CONTINUE
NEAR OR JUST UNDER 10 PERCENT AS WESTERLY WINDS CONTINUE FROM 20
TO 30 MPH RANGE AT THE 20 FOOT LEVEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT. A DANGEROUS FIRE WEATHER SITUATION IS DEVELOPING.
WEATHER CONDITIONS FAVORABLE FOR DANGEROUS WIND-DRIVEN WILDFIRES
IS EXPECTED. IF YOU SMELL SMOKE...OBSERVE A WILDFIRE IN YOUR
IMMEDIATE VICINITY... OR IF LOCAL AUTHORITIES ADVISE YOU TO
EVACUATE...LEAVE THE PREMISES IMMEDIATELY IN FAVOR OF A SAFE
LOCATION. AVOID ALL ACTIVITIES THAT MAY PRODUCE OPEN FLAMES OR
SPARKS OUTDOORS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at May 10, 6:34 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 10, 6:34 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
634 PM CDT TUE MAY 10 2011

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD...ALTHOUGH SOME
BRIEF MVFR CEILINGS MAY DEVELOP AT KCDS. CONFIDENCE IN THIS
HAPPENING IS VERY LOW AND DID NOT PLACE IN TAF. THERE IS ALSO A
CHANCE THAT ISOLATED SHOWERS AND THUNDERSTORMS COULD DEVELOP LATE
THIS EVENING THROUGH THE EARLY MORNING HOURS WEDNESDAY AND WILL
HAVE TO EVALUATE THROUGH THE NIGHT. CONFIDENCE IN THIS IS ALSO LOW
AND HAVE LEFT THE CB REMARK IN AT KCDS WHERE MOISTURE RETURN WILL
HAPPEN SOONER THAN AT KLBB. WIND SPEEDS WILL REMAIN UP THROUGH THE
NIGHT AND GRADUALLY SWING TO THE SOUTHEAST AFTER SUNSET. WINDS
WILL RAPIDLY CHANGE TO THE WEST BY MID MORNING WEDNESDAY AT BOTH
TERMINALS AND INCREASE IN SPEED QUITE A BIT. THERE MAY BE PERIODS
OF BLOWING DUST AT KLBB WHICH WOULD REDUCE VISIBILITY CLOSE TO
MVFR RANGE.

JORDAN

&&

.PREV DISCUSSION... /ISSUED ISSUED BY NWS AMARILLO TX/

DISCUSSION...
DRYLINE LIES ACROSS THE LOW ROLLING PLAINS FROM WELLINGTON SOUTH
TO ABOUT JUSTICEBURG. A THUNDERSTORM OR TWO MAY DEVELOP ALONG THIS
DRYLINE YET LATE THIS AFTERNOON OR EARLY EVENING. THIS DRYLINE
WILL THEN MOVE BACK TO THE WEST AND IT WILL END UP IN THE FAR
WESTERN SOUTH PLAINS. THE SOUTHERN LOBE OF AN ELONGATED UPPER
TROUGH IS EXPECTED TO LIFT NORTHEAST ACROSS NEW MEXICO AND WESTERN
TEXAS OVERNIGHT. THIS UPPER LEVEL DISTURBANCE WILL BRING ENOUGH
INSTABILITY AND LIFT WITH IT TO BRING A GLIMMER OF HOPE FOR SOME
RAIN OVERNIGHT AS FAR WEST AS LUBBOCK. THE DRYLINE...COMBINED WITH
THE ADDED INSTABILITY AND LIFT MAY BE ENOUGH TO PRODUCE SOME
ELEVATED SHOWERS AND THUNDERSTORMS...MAINLY AFTER MIDNIGHT ACROSS
THE SOUTH PLAINS AND MAINLY NEAR AND EAST OF INTERSTATE 27. THE
SHOWERS AND STORMS MAY EVEN FORM INTO A LINE AND SPREAD ACROSS THE
LOW ROLLING PLAINS LATE TONIGHT. DO NOT EXPECT A LOT OF RAIN AS
THESE SHOWERS AND STORMS WILL BE MOVING NORTHEAST FAIRLY QUICKLY.
CRITICAL FIRE WEATHER CONDITIONS WILL THEN VISIT OUR AREA AGAIN ON
WEDNESDAY AS DRY AIR SPREADS FROM WEST TO EAST BEHIND AN ADVANCING
PACIFIC COLD FRONT.

A STRONGER MORE CANADIAN COLD FRONT WILL THEN MOVE SOUTH ACROSS
THE REGION BY EARLY THURSDAY EVENING...BUT IT SHOULD MOVE ACROSS DRY.

AFTER THIS LARGE TROUGH MOVES OUT INTO THE PLAINS BY THURSDAY...AN
UPPER LEVEL RIDGE WILL DEVELOP OVER THE TEXAS HIGH PLAINS INTO THE
NORTHERN ROCKIES. THIS WILL TEND TO KEEP OUR AREA DRY AS ANY
STORMS MOVING INTO THE WEST COAST OF THE U.S. WILL GET SHUNTED
WELL TO THE NORTH OF OUR AREA.

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE REGION ON
WEDNESDAY. SOUTHWEST TO WEST WINDS IN THE 20 TO 30 MPH RANGE WITH
HIGHER GUSTS...RELATIVE HUMIDITIES DOWN TO 5 TO 10 PERCENT AND DRY
FUELS WILL COMBINE FOR CRITICAL FIRE WEATHER CONDITIONS. A FIRE
WEATHER WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA FOR WEDNESDAY.
THURSDAY COULD BE ANOTHER NEAR CRITICAL DAY...BUT THE WINDS ARE
GOING TO BE MARGINAL AS THE NEXT COLD FRONT APPROACHES. WINDS
BEHIND THE FRONT WILL THEN DECREASE FOR FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        52  80  44  79  49 /  10   0   0   0   0
TULIA         60  83  47  80  51 /  10   0   0   0   0
PLAINVIEW     60  83  48  80  51 /  10   0   0   0   0
LEVELLAND     57  85  51  83  53 /  10   0   0   0   0
LUBBOCK       62  86  51  83  54 /  10   0   0   0   0
DENVER CITY   54  86  52  86  53 /  10   0   0   0   0
BROWNFIELD    55  86  52  84  53 /  10   0   0   0   0
CHILDRESS     66  91  53  86  54 /  10  10   0   0   0
SPUR          64  89  54  85  54 /  10  10   0   0   0
ASPERMONT     69  92  58  88  57 /  10  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>044.

FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES: TXZ021>044.

&&
Hazardous weather outlook, May 10, 11:15 AM CDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
ISSUED BY NATIONAL WEATHER SERVICE AMARILLO TX
1115 AM CDT TUE MAY 10 2011

TXZ021>044-111615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1115 AM CDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING
GENERALLY ALONG AND EAST OF A LINE FROM TAHOKA TO MEMPHIS. IF ANY
STORMS DEVELOP...SOME COULD BE SEVERE WITH LARGE HAIL AND STRONG
WINDS.

FIRE WEATHER

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH EARLY THIS
EVENING ACROSS ALL OF THE SOUTH PLAINS AREA WITH HOT WEATHER...LOW
RELATIVE HUMIDITY AND GUSTY SOUTHWEST WINDS. A RED FLAG WARNING IS
IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY TO DEVELOP WEDNESDAY
AFTERNOON. A FIRE WEATHER WATCH HAS BEEN ISSUED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...GENERALLY
IN THE ROLLING PLAINS.

EMERGENCY FIRST RESPONDER ORGANIZATIONS AND SPOTTERS ARE ASKED TO
RELAY REPORTS OF ONGOING WILDFIRES TO THE NATIONAL WEATHER SERVICE
IN LUBBOCK.

GOEHRING

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 12:25 AM CDTSevere Thunderstorm WarningLUBBailey, Castro, Lamb, Parmer35 min
May 11, 12:49 AM CDTSevere Thunderstorm WarningLUBCastro, Parmer26 min
May 11, 3:02 AM CDTSevere Thunderstorm WarningLUBCochran, Yoakum58 min
May 11, 3:42 AM CDTSevere Thunderstorm WarningLUBCochran, Hockley, Terry, Yoakum63 min
May 11, 4:30 AM CDTWind AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Crosby and 12 more15 hr
May 11, 4:59 AM CDTSevere Thunderstorm WarningLUBLubbock, Lynn, Terry61 min
May 11, 5:16 AM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Swisher59 min
May 11, 5:49 AM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Lubbock, Motley41 min

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.